Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Wichita, KS

May 14, 2018Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 2:33 PM CDT for Greenwood County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 2:33 PM CDT (19:33 UTC)
Expired
May 14, 2018, 3:04 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 2:44 PM CDTHAIL 1Thrall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS53 KICT 141933
SVRICT
KSC073-142015-
/O.NEW.KICT.SV.W.0041.180514T1933Z-180514T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
233 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 315 PM CDT

* At 232 PM CDT, a severe thunderstorm was located 13 miles west of
  Hamilton, or 13 miles northwest of Eureka, moving northeast at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9619 3793 9646 3803 9647 3809 9642
      3809 9636 3817 9636 3817 9624
TIME...MOT...LOC 1932Z 235DEG 15KT 3800 9642 

HAIL...1.50IN
WIND...60MPH
 
$$

HOWERTON
1 follow-up statement
901 
WWUS53 KICT 142004
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
304 PM CDT MON MAY 14 2018

KSC073-142014-
/O.CAN.KICT.SV.W.0041.000000T0000Z-180514T2015Z/
Greenwood KS-
304 PM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENWOOD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. A new severe thunderstorm 
warning remains in effect for northeast Greenwood county.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Kansas.

LAT...LON 3793 9619 3793 9646 3803 9647 3809 9642
      3809 9636 3817 9636 3817 9624
TIME...MOT...LOC 2002Z 235DEG 15KT 3808 9628 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:25 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 14, 12:25 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1225 PM CDT Mon May 14 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 316 AM CDT Mon May 14 2018

One cluster of storms tracked out of northeast KS with additional
elevated convection over sw Nebraska. Quasi stationary front is
currently situated between KICT and KHUT and looks to be pushing
back to the northwest.

Should continue to see some isolated showers and storms percolate
across parts of central KS this morning due to some continued warm
advection along a mid level baroclinic zone. In addition, have a
few circulations showing up on radar from remnants of evening
storms west of the forecast area. One of these circulations
caused a minor heat burst at KHUT around 1 am.

Very difficult shower/storm forecast for the next few days due to
lack of strong upper forcing and surface focus for Tue and Wed.
Current thinking is that storms will once again develop along the
front late this afternoon into the early evening, generally after
4 pm. By the time storms develop, front should be near the KS
Turnpike. Even though shear will be limited, CAPE values around
3500J/KG will be sufficient for some large hail with wet
microburst winds also a possibility. While widespread flooding is
not expected, very high rainfall rates will be likely with the
stronger storms which may lead to some localized flooding. This
activity should slowly push off to the southeast tonight and with
850mb flow veering and much weaker than last couple nights, not
sure how much redevelopment we will see tonight. In addition,
there looks to be some mid level ridging passing over the area
which may limit further overnight convection.

Surface front will start to wash out Tue as it slides south and by
Tue afternoon should extend from southeast KS into western OK.
Confidence in storms developing along the front is low, due to
lack of decent surface convergence. Have higher confidence in
storms developing in the upslope regime across eastern CO and on
the dryline over the TX Panhandle. Precip forecast for Wed becomes
very messy, with some model agreement in tracking convectively
induced impulses, from Tue afternoon over the high Plains, into
the forecast area for late Tue night into Wed. While this scenario
isn't completely out of the question, it will be tough at this
point to pin down areal extent and timing of storms.

.LONG TERM...(Thursday through Sunday)
Issued at 316 AM CDT Mon May 14 2018

There is good model agreement in some upper ridging passing over
the area for Thu which will push the better rain chances
southeast. However, both ECMWF and GFS agree on another slow
moving upper wave tracking over the Great Basin for the end of the
work week. This will keep rich low level moisture in place across
the Plains. Best storm chances for Fri look to be over the High
Plains with some model agreement in a cold front pushing through
the area for Sat into Sat night which will have storm chances tied
to it.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 14 2018

Scattered strong to severe convection will develop along a nearly
stationary front sagging very slowly south into south central
Kansas and the Flint Hills late this afternoon and evening. The
front will move south a bit more as a weak cold front tonight
with north to northeast surface winds and lowering CIGS expected
later tonight with some MVFR category. Some elevated convection is
possible as well north of the front.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  65  82  64 /  60  60  30  30
Hutchinson      83  62  80  61 /  40  40  30  30
Newton          86  64  81  63 /  50  50  30  30
ElDorado        89  65  81  64 /  60  60  30  30
Winfield-KWLD   91  66  83  64 /  50  70  30  40
Russell         73  56  80  58 /  20  30  10  20
Great Bend      75  58  79  59 /  20  30  20  20
Salina          79  62  81  62 /  60  30  20  20
McPherson       82  62  80  61 /  50  30  30  30
Coffeyville     89  68  85  65 /  20  60  30  40
Chanute         88  67  83  64 /  40  60  30  30
Iola            87  67  83  64 /  40  60  30  30
Parsons-KPPF    89  67  84  65 /  30  60  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, May 14, 10:42 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1042 AM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1042 AM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected to develop
late this afternoon along and just south of a nearly stationary
front. This will most likely occur initially along or just south of
the highway 50 corridor, or generally along and just south of a
Marion to Hutchinson line. These storms will move east and also
develop southeast across south central Kansas and part of southeast
Kansas through the early evening. The strongest storms will be
capable of large hail to golf ball size and damaging down-burst
winds to 65 mph. In addition, high rainfall rates will be likely
with the more intense storms this evening, which may lead to some
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms will be possible Tuesday through Wednesday night and again
Friday through Saturday night. Strong storms will be possible with
any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed between 4 pm and 10 pm, generally
south of highway 50.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 14, 1:38 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
138 PM CDT MON MAY 14 2018

KSZ070-141915-
Greenwood KS-
138 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 215 PM CDT

* At 136 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Madison...
  moving east at 20 mph.

Heavy rain is likely, which will cause street flooding of poor
drainage areas.  Small hail and gusts up to 50 mph will be possible
with this storm.

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3802 9620 3817 9624 3817 9596 3804 9596
TIME...MOT...LOC 1836Z 255DEG 15KT 3811 9614

HOWERTON
Special weather statement, May 14, 1:44 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
144 PM CDT MON MAY 14 2018

KSZ071-141915-
Woodson KS-
144 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Woodson County in southeastern Kansas...

* Until 215 PM CDT

* At 143 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Yates Center...
  moving northeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northern Woodson
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3792 9589 3804 9591 3804 9564 3791 9562
TIME...MOT...LOC 1844Z 222DEG 21KT 3799 9579

HOWERTON
Special weather statement, May 14, 2:17 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
217 PM CDT MON MAY 14 2018

KSZ071-142015-
Woodson KS-
217 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...

* Until 315 PM CDT

* At 215 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Le Roy, or
  10 miles northeast of Yates Center...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neosho Falls.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3790 9566 3804 9583 3804 9552 3793 9552
TIME...MOT...LOC 1917Z 255DEG 7KT 3801 9566

HOWERTON
Special weather statement, May 14, 2:21 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
221 PM CDT MON MAY 14 2018

KSZ070-141945-
Greenwood KS-
221 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 245 PM CDT

* At 219 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 14 miles
  northwest of Eureka...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of northwestern
  Greenwood County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central, southeastern and east central Kansas.

LAT...LON 3799 9653 3805 9652 3809 9645 3809 9636
      3813 9636 3814 9634 3791 9631 3791 9652
TIME...MOT...LOC 1920Z 239DEG 21KT 3798 9646

HOWERTON
Special weather statement, May 14, 2:27 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
227 PM CDT MON MAY 14 2018

KSZ070-142000-
Greenwood KS-
227 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 300 PM CDT

* At 221 PM CDT...National Weather Service Doppler radar indicated
  1.5 to 2 inches of rain occurred in northeast Greenwood county.
  The rapid rainfall will likely cause temporary flooding on low
  water crossings and poor drainage areas. Some additional rainfall
  is ongoing north of Virgil.  Most of the storms are moving
  northeast at 35 mph.

* Locations impacted include...
  Madison and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3795 9613 3817 9616 3817 9596 3793 9596
TIME...MOT...LOC 1923Z 245DEG 29KT 3805 9598

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:34 PM CDTSpecial Weather StatementICTBarton26 min
May 13, 9:58 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell62 min
May 13, 10:05 PM CDTSevere Thunderstorm WarningICTReno18 min
May 13, 10:35 PM CDTSpecial Weather StatementICTEllsworth25 min
May 13, 10:38 PM CDTSpecial Weather StatementICTLincoln37 min
May 13, 11:34 PM CDTSpecial Weather StatementICTLincoln26 min
May 14, 12:04 AM CDTSpecial Weather StatementICTRussell26 min
May 14, 5:43 AM CDTSpecial Weather StatementICTKingman, Reno32 min
May 14, 1:38 PM CDTSpecial Weather StatementICTGreenwood37 min
May 14, 1:44 PM CDTSpecial Weather StatementICTWoodson31 min
May 14, 2:17 PM CDTSpecial Weather StatementICTWoodson58 min
May 14, 2:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 14, 2:27 PM CDTSpecial Weather StatementICTGreenwood33 min
May 14, 2:52 PM CDTSevere Thunderstorm WarningICTAllen, Woodson38 min
May 14, 3:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
May 14, 3:15 PM CDTSpecial Weather StatementICTSumner30 min
May 14, 3:26 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningICTWoodson61 min
May 14, 3:46 PM CDTSpecial Weather StatementICTCowley59 min
May 14, 4:01 PM CDTFlash Flood WarningICTAllen, Woodson4 hr
May 14, 4:16 PM CDTSpecial Weather StatementICTSumner29 min
May 14, 4:21 PM CDTSevere Thunderstorm WarningICTAllen, Woodson54 min
May 14, 4:41 PM CDTSpecial Weather StatementICTButler34 min
May 14, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson57 min
May 14, 5:18 PM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
May 14, 5:21 PM CDTSevere Thunderstorm WarningICTButler39 min
May 14, 5:31 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson44 min
May 14, 5:41 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson64 min
May 14, 5:47 PM CDTSevere Thunderstorm WarningICTChase, Greenwood43 min
May 14, 6:12 PM CDTTornado WarningICTCowley, Sumner48 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningICTAllen, Wilson, Woodson55 min
May 14, 6:37 PM CDTTornado WarningICTCowley53 min
May 14, 6:55 PM CDTSpecial Weather StatementICTChase35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.